Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
157 Doctors are Online

Taking Xanax. Doctor suggest no more doses. Having depression. Suggest

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 725 Questions
I have a friend - 84 years old- who has been taking Xanax for many years to help with clinical depression. She takes two low dosage ones twice a day. Now her doctor tells her that she cannot give her the dosage she has been taking many years, because older people can have reactions such as falling etc. She is having very bad depression at this time. The doctor tells her that she is not going to get in any trouble by giving her the dosage that she has been taking. .I am wondering if some new regulation has come about to prevent the doctor from prescribing this med since she feels that she will be taking a risk to do so.
Posted Thu, 11 Jul 2013 in Depression
Answered by Dr. Nehal Shah 45 minutes later
Thanks for using healthcare magic.

Xanax contains alprazolam, which is very good anti anxiety agent. But it has high abuse potential also particularly it taken for a long time in unsupervised manner.

Alprazolam may cause postural hypertension as a side effect which is more common in elderly people as they are more prone for it. Because of it, there are chances of fall down while changing the posture.

There are some regulations to sell this drug as one can not sell it without prescription. There is no new regulation which prevent doctor to prescribe this drug.

Doctor may taper the dose of drug or may offer different anti depressant/anti anxiety drug like citalopram or sertraline if she still has depression.

I hope I have addressed your concern.

Feel free to revert to me in case if you have any query.

If you do not have any query, please close the discussion and rate the answer.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Child Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor